Ohio, 2018

Damaging Wind in Ohio, May 26, 2018

May 26, 2018 · NWS PBZ · 1 event in 1 county or zone

Shower and thunderstorm coverage increased with the approach of a shortwave trough. However, intensity was rather limited by marginal instability, warm mid levels, and relatively weak forcing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Shower and thunderstorm coverage increased with the approach of a shortwave trough. However, intensity was rather limited by marginal instability, warm mid levels, and relatively weak forcing. As a result, only a few isolated storms became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 3:16 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 26, 3:16 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
416 PM EDT Sat May 26 2018

.SYNOPSIS...
Warm and humid weather can be expected for the remainder of the
holiday weekend, but rain chances should decline on Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Shower and thunderstorm coverage is expected to increase this
evening with approach of a shortwave trough; however, intensity
will be limited by marginal instability, compromised by warm mid
levels, as well as relatively weak forcing and an overall weak
wind field. These limitations will be offset by an increasing
moisture profile and eventually warm rain processes as the warm
is projected to exceed 10 kft later this eve. Conditions thus
look favorable for locally heavy downpours.

The moisture will limit the temperature dropoff so overnight lows
were again progged well above the averages.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Showers and storm coverage will diminish on Sunday in the wake
of the shortwave, passage of which will not degrade regional
warmth and humidity.

Convection potential for Monday and Tuesday looks to be capped
as broad upper high pressure builds over the region. Pattern
thus favors continued above average temperature.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Warm and humid conditions are expected through the extended
with daily chances for showers and storms as low pressure currently
over the gulf is progged to impact the region during the second
half of the week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Sct to nmrs shra and tsra will plague the region tonight as a
shortwave trough crosses the region. Expect MVFR with lcl IFR in
locally heavy rainfall. Terminals that receive rainfall will
have the better chance for persistent restriction in the form of
fog and stratus through the peri-dawn of Sunday.

Improvement back to VFR is then expected through midday Sunday
with declining shower activity.

OUTLOOK...
General VFR can be expected into midweek outside of isolated to
scattered convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, May 26, 3:16 AM EST, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
416 AM EDT Sat May 26 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-270830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
416 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 4:09 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT SAT MAY 26 2018

OHZ039>041-049-050-262145-
Jefferson-Tuscarawas-Harrison-Columbiana-Carroll-
509 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
NORTHEASTERN HARRISON...NORTHWESTERN JEFFERSON...SOUTHWESTERN
COLUMBIANA...CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...

At 508 PM EDT, a strong thunderstorm was located near Waynesburg, or
10 miles west of Carrollton, moving east at 25 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Carrollton...                     Salineville...
Malvern...                        Mineral City...
Bergholz...                       Amsterdam...
Dellroy...                        Sherrodsville...
Mechanicstown...                  Atwood Lake...
Kilgore...                        Leesville Lake Park...

LAT...LON 4065 8136 4065 8124 4070 8124 4062 8080
      4036 8093 4054 8141
TIME...MOT...LOC 2108Z 290DEG 22KT 4061 8128

SKH
Special weather statement, May 26, 4:59 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
559 PM EDT SAT MAY 26 2018

OHZ057-262245-
Muskingum-
559 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT SOUTHERN MUSKINGUM COUNTY...

At 558 PM EDT, a strong thunderstorm was located near South
Zanesville, or 7 miles southwest of Zanesville, moving east at 20
mph.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Small hail is possible with this storm.

Locations impacted include...
Zanesville...                     New Concord...
South Zanesville...               North Zanesville...
Philo...                          Pleasant Grove...
Fultonham...                      Norwich...
Cannelville...                    High Hill...
Chandlersville...                 Ruraldale...

This includes  Interstate 70 in Ohio between mile markers 145 and
169.

LAT...LON 4001 8173 3976 8173 3977 8207 3982 8208
      3982 8217 3991 8216 3991 8219 3998 8219
TIME...MOT...LOC 2158Z 265DEG 15KT 3985 8210

The radar

The Cleveland radar (KCLE), 100 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
May 26, 5:50 PM EST
Where
Tuscarawas County, 1.05 mi E of Winfield
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.550, -81.530

County official reported trees and power lines down and barn roof damage immediately north of Dover.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761229.